Me: What's wrong?
Nurse: There's a clot in your line.
The next five minutes are a blur.
Snoogs calling for help.
Santa Maria rushing in.
My Favorite IV Nurse jumping into action.
Favorite IV Nurse (examining the Tupperware-like syringe filled with sticky, magenta snot): Tell me what happened. You did the Heparin, right? Were you having trouble pushing? What happened before that?
Me (interceding, trying to explain what went down): We used Lidocaine. We also used a vasodilator. When we put the Heparin in, something felt wrong. I became hot/flushed--like I was going into shock and peeing my pants. Later, I got a metallic taste in my mouth. We thought the Hep went in too fast or it was a reaction to the topical stuff...
Worried, we stare at the three-foot plastic tube running from the syringe to the needle to my arm. It's filled with coagulated blood--blood that before we stopped was being PUSHED back into my veins (a part of my twice weekly UVBI treatment).
Now, the big question...
Did the clotted blood come from me or go into me?
Neither seems like a good scenario.
Favorite IV Nurse: I don't think it's YOU. I'm 99.9% sure this problem occurred in the line. Based on what you're telling me, I don't think you were given Heparin. I think you were given Magnesium. That's the only thing I know that would cause flushing like that...
Cliff note: Heparin is a blood thinner administered during UVBI to prevent clotting.
Snoogs (looking horrified): I'm sure I used Heparin. I remember looking at the bottle.
Me (trying to understand the impact): If we didn't, then what?
For a few minutes, I'm given the rundown/once over: How magnesium won't hurt me...how this amount is less than I would have received in an IV nutritional...how I should stay for a while...just to be safe.
In between, there are thermometers, blood pressure cuffs, pulse checks, and stethoscopes.
A little ways in, the coast seems clear. Then, as I get up to go to the bathroom, I notice it: a stabbing pain in my right thigh.
Favorite IV Nurse: How you doing???
Me (getting scared): I'm not sure. I have this really weird pain in my leg.
Snoogs (forgetting I can hear her): CRAP! Do you think she threw a clot???
Immediately, the doctor is called. While we wait, I think of every clot horror story I've ever known: My former boss who died when a clot went to his brain...A previous customer who got blood clots in his legs after being on an airplane...A girl I used to work with at Pizza Hut in 1988...
Favorite Doc: What's going on????
Me (trying to stay calm): I don't know. You tell me.
He watches me walk. Asks what I've eaten. Thumps my back/hips. Listens to my heart. Asks about the pain in my leg.
Doc: I don't think it's a clot. If it was a clot, it would travel from the IV site (my arm) to your heart or your brain.
Me: This leg pain's not normal. If there was a problem, how would I know?
Doc: You would know.
Me (half joking/half not): Sure...if I died from an embolism. Other than that, what should I look for?
He rattles off a bunch of stuff: swelling, chest pain, headache, cold hands/feet, area that's hot to the touch. For a more complete list of things, go here.
Snoogs: Should we give her Heparin?
Doc: You can take baby aspirin...it shouldn't be a problem though. Clots dissolve naturally in the body.
The tension was palpable.
As I leave, I try to comfort Snoogs...who looked sadly like a frightened four-year old.
Me (not wanting her to blame herself if I die in my sleep): We don't know what caused this...if you mixed something up or something else. Either way, it's ok (making her look me in the eye). Stuff happens.
It's been a scary 24-hours: a parade of friends babysitters, telling Angel (who's in DC) what to do in case of emergency, debates over whether to go to my general doc or the ER, stopping herbs, starting baby aspirin, watching for symptoms, researching the impact of injecting clotted blood into the body.
Without a CT scan, doppler/ultrasound, or EKG, we won't know if there's a problem...until it’s a problem.
My life's ridiculous.
Altered Today: Worries, Potential New Lyme-Related Health Complications